Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Pittsburgh, PA

August 28, 2020Allegheny County, Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2020, 1:14 PM EDT for Allegheny County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 1:14 PM EDT (17:14 UTC)
Expired
Aug 28, 2020, 6:45 PM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 1:17 PM EDTFLASH FLOODMckees Rocks, PAREPORT OF 1 FOOT OF WATER IN BASEMENT.
Aug 28, 1:32 PM EDTFLASH FLOODChartiers, PAVEHICLE STUCK IN TWO FEET OF WATER
Aug 28, 2:43 PM EDTFLASH FLOOD1 Ene Beechcliff, PAFLOODING OF PARK MANOR ROAD IN BOTH DIRECTIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

504 
WGUS51 KPBZ 281714
FFWPBZ
PAC003-063-129-282015-
/O.NEW.KPBZ.FF.W.0023.200828T1714Z-200828T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
114 PM EDT Fri Aug 28 2020

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southern Indiana County in west central Pennsylvania...
  Central Allegheny County in southwestern Pennsylvania...
  Central Westmoreland County in southwestern Pennsylvania...

* Until 415 PM EDT.

* At 113 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Pittsburgh, Penn Hills, Mount Lebanon, Ross Township, Monroeville,
  Moon Township, Greensburg, Jeannette, Latrobe, Shaler Township,
  Plum and West Mifflin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4041 7896 4029 7905 4024 7967 4038 7966
      4038 8018 4036 8021 4047 8035 4052 8028
      4052 7891

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES OR MORE PER HOUR.

$$
2 follow-up statements
896 
WGUS51 KPBZ 281900
FFWPBZ
PAC003-063-129-282245-
/O.EXT.KPBZ.FF.W.0023.000000T0000Z-200828T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
300 PM EDT Fri Aug 28 2020

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southern Indiana County in west central Pennsylvania...
  Central Allegheny County in southwestern Pennsylvania...
  Central Westmoreland County in southwestern Pennsylvania...

* Until 645 PM EDT.

* At 257 PM EDT, Radar continued to show moderate to heavy rain over 
  the warned area where up to 3 inches of rain has already fallen 
  and local law enforcement has reported numerous flooded roadways. 
  Flash flooding is already occurring.

  HAZARD...Flash flooding.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Pittsburgh, Penn Hills, Mount Lebanon, Ross Township, Monroeville,
  Moon Township, Greensburg, Jeannette, Latrobe, Shaler Township,
  Plum and West Mifflin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4041 7896 4029 7905 4024 7967 4038 7966
      4038 8018 4036 8021 4047 8035 4052 8028
      4052 7891

FLASH FLOOD...OBSERVED

$$
466 
WGUS71 KPBZ 282235
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
635 PM EDT Fri Aug 28 2020

PAC003-063-129-282245-
/O.EXP.KPBZ.FF.W.0023.000000T0000Z-200828T2245Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Indiana PA-Westmoreland PA-
635 PM EDT Fri Aug 28 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM EDT THIS EVENING FOR 
CENTRAL ALLEGHENY, CENTRAL WESTMORELAND AND SOUTHERN INDIANA 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4041 7896 4029 7905 4024 7967 4038 7966
      4038 8018 4036 8021 4047 8035 4052 8028
      4052 7891

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:45 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 28, 9:45 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
945 AM EDT Fri Aug 28 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible again today. Widespread
rain is expected Friday night through Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue today with a crossing
shortwave amid increasing deep tropical moisture with the remnants
of Laura. Isolated severe storms are possible with large hail and
damaging winds being the primary threat. Flash flooding is also a
concern with training storms and all the ingredients in place for
very efficient precipitation production...especially at locations
received heavy rain on Thursday.

Copious cloud cover, which will keep surface temperatures down, will
be a limiting factor today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The remnants of Hurricane Laura will cross the Mid-Atlantic region
Saturday. It will be kept south of the area by a crossing cold front
that will eventually merge with the remnants late Saturday. Deep
atmospheric moisture on the northern periphery of Laura's remnants
will work to create efficient rainfall along the crossing front.
However, current model data has decreased the threat for convection
with the front which will also lessen the flood risk.

The area will dry out on Sunday with crossing high pressure.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry conditions will continue through Monday. Precipitation chances
return on Tuesday with a crossing trough. Near-average temperatures
are expected through the long term.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...

A warm, moist environment combined with a passing shortwave trough
will allow for showers and thunderstorms to develop through the day.
Uncertainty remains in timing and areal coverage of convection given
the lack of defining sfc feature, plus the impact convection
occurring north of I-80 will have for future development. That said,
most hi- res models agree that it will be fairly active and likely
impact all terminals, with best timing occurring somewhere from the
late morning to the late afternoon hours.

Loss of diurnal heating will likely trend convection down overnight,
however additional shortwave troughs may keep sct shra continuing,
with low confidence on location of these showers. Moisture pooling as
the sfc stationary boundary remains to the north means MVFR/IFR
restrictions likely Saturday morning, with localized LIFR conditions.

.Outlook...
Restrictions will generally persist Saturday with remnant moisture
from Laura continuing precipitation chances. Conditions will improve
through Sunday after the passage of a sfc cold front earlier in the
morning.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 4:05 AM EDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
405 AM EDT Fri Aug 28 2020

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-290815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-
405 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are possible again this afternoon and
evening. The main threat will be damaging wind gusts. Storms will
also produce heavy downpours which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of isolated heavy rain could lead to localized flooding on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ074-076-WVZ021-509>514-290815-
Garrett-Westmoreland Ridges-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
405 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are possible again this afternoon and
evening. The main threat will be damaging wind gusts. Storms will
also produce heavy downpours which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe storms are possible again Saturday. The main threat
will be damaging wind gusts. Storms will also produce heavy downpours
which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 28, 12:03 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1203 PM EDT Fri Aug 28 2020

PAZ016-022-023-073-281645-
Armstrong-Jefferson-Westmoreland-Indiana-
1203 PM EDT Fri Aug 28 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT INDIANA...SOUTHEASTERN JEFFERSON...
NORTHEASTERN WESTMORELAND AND SOUTHEASTERN ARMSTRONG COUNTIES...

At 1203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Punxsutawney to 10 miles southeast
of Ford City. Movement was east at 50 mph.

Wind gusts up to 55 mph and small hail are possible with these
storms.

Locations impacted include...
Indiana...                        Punxsutawney...
Homer City...                     Blairsville...
Black Lick...                     Clymer...
Rural Valley...                   West Lebanon...
Big Run...                        Chevy Chase Heights...
Rossiter...                       Ernest...

LAT...LON 4044 7895 4041 7922 4062 7949 4102 7908
      4100 7880 4072 7880
TIME...MOT...LOC 1603Z 276DEG 42KT 4093 7904 4067 7938
Special weather statement, Aug 28, 12:33 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1233 PM EDT Fri Aug 28 2020

OHZ041-PAZ013-020-281715-
Columbiana-Lawrence-Beaver-
1233 PM EDT Fri Aug 28 2020

...STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT EASTERN COLUMBIANA...BEAVER AND
SOUTHWESTERN LAWRENCE COUNTIES...

At 1232 PM EDT, a cluster of strong thunderstorms were located near
Calcutta, or 8 miles north of Wellsville, moving east at 30 mph.

Wind gusts up to 55 mph and small hail are possible with these
storms.

Locations impacted include...
East Liverpool...                 Aliquippa...
Beaver Falls...                   Columbiana...
Monaca...                         East Palestine...
Economy...                        Ellwood City...
New Brighton...                   Beaver...
Calcutta...                       Baden...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 8 and 23.
  Interstate 376 in Pennsylvania between mile markers 31 and 42.

Torrential rainfall also is occurring with these storms and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4065 8079 4087 8077 4085 8016 4062 8016
TIME...MOT...LOC 1632Z 273DEG 26KT 4072 8067
Local storm report, Aug 28, 12:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLASH FLOOD      WEST MIFFLIN            40.36N  79.91W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            MULTIPLE REPORTS OF FLOODED BASEMENTS IN THE WEST
            MIFFLIN AREA.

&&

EVENT NUMBER PBZ2001327

JF
Local storm report, Aug 28, 12:46 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1246 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     FLASH FLOOD      1 E MIFFLIN JUNCTION    40.35N  79.94W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            REPORT OF WATER IN WATER WITH RESCUE OF OCCUPANT BY
            POLICE.

&&

EVENT NUMBER PBZ2001328

JF
Local storm report, Aug 28, 12:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLASH FLOOD      DRAVOSBURG              40.35N  79.89W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            REPORT OF ROADWAY FLOODED AT INTERSECTION OF ELIZABETH
            ROAD AND MAPLE AVENUE.

&&

EVENT NUMBER PBZ2001329

JF
Special weather statement, Aug 28, 12:56 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1256 PM EDT Fri Aug 28 2020

PAZ023-073-074-281730-
Westmoreland Ridges-Westmoreland-Indiana-
1256 PM EDT Fri Aug 28 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN INDIANA AND SOUTHEASTERN
WESTMORELAND COUNTIES...

At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Black Lick to 6 miles south of
Lawson Heights. Movement was east at 55 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Latrobe...                        McChesneytown-Loyalhanna...
Blairsville...                    Derry...
Lawson Heights...                 Ligonier...
Black Lick...                     Calumet-Norvelt...
New Florence...                   Seward...
Bolivar...                        Youngstown...

This includes Pennsylvania Turnpike between mile markers 95 and 99.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7921 4010 7923 4022 7959 4054 7912
      4052 7891
TIME...MOT...LOC 1656Z 283DEG 46KT 4047 7910 4020 7939

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:42 PM EDTSevere Thunderstorm WarningPBZFayette, Greene48 min
Aug 27, 10:25 PM EDTSpecial Weather StatementPBZArmstrong35 min
Aug 28, 8:56 AM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango49 min
Aug 28, 9:40 AM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango50 min
Aug 28, 10:27 AM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson48 min
Aug 28, 10:46 AM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango3 hr
Aug 28, 10:47 AM EDTSpecial Weather StatementPBZArmstrong28 min
Aug 28, 11:11 AM EDTSpecial Weather StatementPBZArmstrong, Indiana49 min
Aug 28, 11:35 AM EDTSpecial Weather StatementPBZClarion, Jefferson25 min
Aug 28, 12:00 PM EDTSpecial Weather StatementPBZAllegheny30 min
Aug 28, 12:03 PM EDTSpecial Weather StatementPBZIndiana42 min
Aug 28, 12:33 PM EDTSpecial Weather StatementPBZBeaver42 min
Aug 28, 12:38 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland6 hr
Aug 28, 12:42 PM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland3 hr
Aug 28, 12:56 PM EDTSpecial Weather StatementPBZWestmoreland34 min
Aug 28, 12:57 PM EDTAreal Flood AdvisoryPBZLawrence3 hr
Aug 28, 2:10 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 28, 2:46 PM EDTSevere Thunderstorm WarningPBZWashington29 min
Aug 28, 3:03 PM EDTSevere Thunderstorm WarningPBZFayette42 min
Aug 28, 3:06 PM EDTSevere Thunderstorm WarningPBZWashington24 min
Aug 28, 3:26 PM EDTSpecial Weather StatementPBZFayette34 min
Aug 28, 3:28 PM EDTTornado WarningPBZFayette32 min

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.